Nebraska, 2025

Tornadoes and Hail in Nebraska, May 18, 2025

May 18, 2025 · NWS GLD · 16 events in 2 counties and zones

Numerous severe storms moved into SW Nebraska from northeast Colorado and northwest Kansas and led to numerous reports of hail, wind and tornadoes. The strongest tornado was an EF 3 to the north of Stratton, Nebraska along with hail around 2 inches north of Stratton and in Benkelman as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.4 million
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Numerous severe storms moved into SW Nebraska from northeast Colorado and northwest Kansas and led to numerous reports of hail, wind and tornadoes. The strongest tornado was an EF 3 to the north of Stratton, Nebraska along with hail around 2 inches north of Stratton and in Benkelman as well. The EF 3 caused major damage to structures, electric poles, and farm machinery. The same thunderstorm also produced swaths of straight-line winds that also caused damage to electric poles, trees, and structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 18, 3:08 PM MST, 1 hour 19 minutes earlier. Its key messages:

  • Severe storms are forecast for this afternoon and evening, mainly between 3-8 PM MDT. While the majority of the area has a chance for severe storms, locales along and north of Interstate 70 are favored. Very large hail, damaging wind gusts and a few tornadoes are possible.
  • Strong SW winds will develop behind a northward advancing dryline this afternoon, mainly along and south of I-70 where sustained winds at 30-40 mph may gust up to 55 mph for several hours prior to sunset.
  • A few severe storms are possible east of Highway 83 Monday afternoon/evening. Severe weather potential may largely be confined to central and eastern Kansas.
Area forecast discussion, May 18, 3:08 PM MST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
408 PM MDT Sun May 18 2025

.KEY MESSAGES...

- Severe storms are forecast for this afternoon and evening,
  mainly between 3-8 PM MDT. While the majority of the area has
  a chance for severe storms, locales along and north of
  Interstate 70 are favored. Very large hail, damaging wind
  gusts and a few tornadoes are possible.

- Strong SW winds will develop behind a northward advancing
  dryline this afternoon, mainly along and south of I-70 where
  sustained winds at 30-40 mph may gust up to 55 mph for several
  hours prior to sunset.

- A few severe storms are possible east of Highway 83 Monday
  afternoon/evening. Severe weather potential may largely be
  confined to central and eastern Kansas.

&&

.UPDATE...
Issued at 406 PM MDT Sun May 18 2025

Quick update to increase pops and add some blowing dust to the
plains based on recent radar and observation trends. Followed a
blend to the NAMNest in the short term with more coverage of
pops north of I-70. -KT

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 1155 AM MDT Sun May 18 2025

Shortwave energy rounding the eastern periphery of the western
CONUS trough will lift NNE-NE from the 4-Corners to northeast CO
will foster the development of a modest lee cyclone over
eastern Colorado and extreme western Kansas this afternoon.
Southerly flow on the eastern periphery of the upper trough (in
the lee of the central-southern Rockies) and deep vertical
mixing will assist the northward advancement of a pronounced
dryline this afternoon. By 00Z, guidance suggests that the NW-
SE oriented dryline will be situated along/near a line extending
southeastward from Yuma to Goodland and Scott City.
Environmental conditions are quite favorable for robust severe
weather, especially with southern and eastern extent into
central KS.. where rich low-level moisture beneath a pronounced
elevated mixed layer (700-500 mb lapse rates ~9 C/km) will
foster strong instability (3000-4000 J/kg mlcape). Current and
recent convection allowing guidance indicate two potential areas
of development along the dryline this afternoon: [1]
along/north of I-70 over portions of Yuma-Cheyenne-Sherman
counties ~21-22Z and [2] south of I-70 and along/east of Highway
83 (Gove County) ~22-23Z. Given that right-mover motion will be
from the SSW-SW (200-220 degrees) at ~30 knots, the 'window of
opportunity' for severe weather in the NWS Goodland county
warning area will be fairly short in duration (~4 hours), mainly
between ~21-02Z. Discrete supercells are likely to be the
primary mode. All severe hazards are on the table. Additional
development will occur the Goodland county warning area after
convection exits (~03-04Z this evening).. Strong southwest winds
and profoundly dry conditions are expected behind the dryline
(along/south of I-70), where forecast soundings indicate 35-45
knot flow throughout a very deep mixed layer.. and sustained
winds at 30-40 mph may gust up to 55 mph for several hours prior
to sunset.

Mon-Mon night: The western CONUS trough will evolve into a
broad (albeit complex) upper level low that slowly progresses
east across the Central/Northern Plains in this period. Guidance
suggests that shortwave energy lifting NNE into western Nebraska
(tonight) will evolve into cut-off, vertically stacked low over
South Dakota on Mon. In the lower levels.. a surface trough will
extend southward through central Nebraska and Kansas. While
scattered showers/storms are possible during the afternoon,
current indications are that.. severe weather potential will
likely be relegated to central-eastern KS (east of Hwy 283).

&&

.LONG TERM /MONDAY THROUGH SUNDAY/...
Issued at 1218 PM MDT Sun May 18 2025

For the extended period starting Tuesday a surface low remains
in place around the South Dakota/Minnesota/Nebraska/Iowa state
lines as breezy to gusty NW winds are forecast to continue
across the area in response to this low. Wind gusts of 45-55 mph
are currently forecast with sustained winds around 25-35 mph as
30 knot 850mb jet remain in place during the afternoon and a
45-50 knot 700mb jet remains in place, assuming if some mixing
can occur then would not be surprised if a rogue 60 mph gust
occurs if these trends hold. At this time Tuesday is forecast to
remain dry but if the low sets up a little further west then
some vorticity maxima may lead to some spotty showers through
the afternoon as well.

Wednesday morning as this low moves it a cold front and
associated surface high is forecast to move into the area which
is forecast to drop Wednesday morning lows into the 30s. An
associated surface high also moves into the area with the front
which is forecast to bring a period of lighter winds before they
shift to the west. If this shift to the west is slower to occur
then temperatures may drop even further which may bring some
frost or maybe freeze concerns to portions of the area which
would be impactful given we are well past our climatological
last freeze date. Luckily this surface high is forecast to be
short lived as a lee trough ahead of western CONUS ridging
develops and pushes this out of the area. Some guidance does
indicate a weak wave moving through with this activity which may
try to spark some storms during the evening hours so will need
to keep an eye on this.

Thursday and through the remainder of the extended period weak
mid level ridging is forecast to take place across the Inter
Mountain west which if current placement holds puts the region
on the eastern periphery of this feature. Typically in these
patterns weak waves that are not handled well by long range
deterministic guidance moves through the area; what makes this
interesting is that there are already some signals are some
embedded waves which makes me think that another active pattern
may emerge late week and next weekend. With this still being 5-7
days out a lot can and will change but it does appear that
additional potential for severe weather may return again for
portions of the area.

As for temperatures for the extended period. Tuesday is
forecast to start out fairly cool with high sin the mid 60s to
low 70s across the area before warming back into the upper 70s
my Wednesday and into the mid 80s again Friday especially as
that ridge begins to make itself known. For low temperatures as
mentioned above, some concern for frost and maybe freeze to
start the period before a recover to more seasonable lows in the
upper 50s and mid 50s by the latter portion of the week.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1155 AM MDT Sun May 18 2025

GLD: A brief thunderstorm is possible in vicinity of the
Goodland terminal late this afternoon (~22-23Z). Otherwise, VFR
conditions are anticipated to prevail through the TAF period.
25-35 knot SE winds will shift to the SW and increase to 30-40
knots (w/gusts 45 knots) behind a dryline late this afternoon
(~22-01Z). Winds will weaken and become light/variable around or
shortly after sunset.. as a lee cyclone progresses eastward
over northwest KS. Winds will shift to the WNW and increase to
10-15 knots overnight.. further increasing to 20-30 knots
shortly after sunrise Monday.

MCK: VFR conditions will prevail for the majority of the
afternoon. Severe thunderstorms may affect the McCook terminal
late this afternoon and early this evening (~23-03Z). MVFR-IFR
stratus is anticipated to develop late this evening and persist
overnight. 25-35 knot SE winds will prevail through the
afternoon. Winds will weaken and become light/variable around or
shortly after sunset as a lee cyclone progresses eastward over
northwest KS and southwest NE. Winds will shift to the WNW and
increase to 15-25 knots shortly after sunrise Monday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Blowing Dust Advisory until 7 PM MDT /8 PM CDT/ this evening
     for KSZ013-014-027-028-041-042.
CO...Blowing Dust Advisory until 7 PM MDT this evening for COZ091-
     092.
NE...None.

&&

UPDATE...99
SHORT TERM...KAK
LONG TERM...Vincent
AVIATION...Vincent
Hazardous weather outlook, May 18, 3:40 PM MST, 47 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
440 PM MDT Sun May 18 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-192245-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
440 PM MDT Sun May 18 2025 /540 PM CDT Sun May 18 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Severe storms are forecast for this afternoon and evening, mainly
between 3 PM and 8 PM MDT. While the majority of the area has a
chance for severe storms, locales along and north of Interstate 70
are favored. Very large hail, damaging wind gusts and a few
tornadoes are possible. Please keep a close eye on the weather
through this evening and promptly take shelter if severe weather
threatens.

Strong southwest winds will develop behind the dryline this
afternoon, mainly along and south of Interstate 70 where sustained
winds at 30 to 40 mph may gust up to 55 mph. Wind of this magnitude
may create difficult travel conditions, especially for high profile
vehicles. Localized reductions in visibility associated with blowing
dust are possible. Strong winds and exceptionally dry conditions
will
also foster a very high grassland fire danger.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

A few severe storms are possible Monday afternoon and evening,
mainly east of Highway 83.

.SPOTTER INFORMATION STATEMENT...

Reports of severe weather are appreciated today!

In the hours before

Local storm report, May 18, 4:08 PM MST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
508 PM MDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     Hail             5 WSW The Monument Rock 38.75N 100.86W
05/18/2025  E0.88 Inch       Logan              KS   Public

            Public reported nickel sized hail on Highway
            83 at approximately 4:45 pm MDT (2245 UTC).
            Time estimated via radar.

&&

Vincent
Local storm report, May 18, 4:14 PM MST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
514 PM MDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Dust Storm       1 SW Mcdonald           39.78N 101.38W
05/18/2025                   Rawlins            KS   Trained Spotter

            Report of visibility around 50ft on Highway
            36 near McDonald in blowing dust.

&&

KAK
Local storm report, May 18, 4:22 PM MST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
522 PM MDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     Hail             1 S Wheeler             39.75N 101.71W
05/18/2025  M2.00 Inch       Cheyenne           KS   NWS Employee

            Off duty NWS employee reports hailstones
            still on the ground up to 2 inches in size.
            Time estimated from radar.

&&

KAK
Local storm report, May 18, 4:25 PM MST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
525 PM MDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Hail             13 N Bird City          39.94N 101.53W
05/18/2025  M1.00 Inch       Cheyenne           KS   Public

            Report of 1 inch hail north of Bird City.

&&

KAK
Local storm report, May 18, 4:26 PM MST, 1 minute before
Preliminary Local Storm Report
National Weather Service Goodland KS
526 PM MDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     Tstm Wnd Gst     9 NNW Mcdonald          39.90N 101.44W
05/18/2025  M63 MPH          Cheyenne           KS   Public

            3350_(AWN644725c42c9e7c32b00d2cb6).

&&

JTL
Local storm report, May 18, 4:27 PM MST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
527 PM MDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     Hail             5 WSW The Monument Rock 38.75N 100.86W
05/18/2025  M1.00 Inch       Logan              KS   Storm Chaser

            Social media report (with video) of quarter
            sized hail near Elkrader at 5:16 pm MDT.

&&

Vincent

The radar

The Goodland radar (KGLD), 75 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

7 hail, 5 thunderstorm wind, 4 tornado. Local standard time, as filed.

Hail, Dundy

When
May 18, 4:27 PM MST
Where
Dundy County, 1.82 mi ESE of Parks
Measured
1 in hail
Reported by
Public
Coordinates
40.043, -101.687

MPing report of quarter sized hail.

Hail, Dundy

When
May 18, 4:28 PM MST
Where
Dundy County, Benkelman
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.050, -101.530

Trained spotters reported ping pong ball to 2 inch hail in Benkelman.

Hail, Dundy

When
May 18, 4:32 PM MST to 4:38 PM MST
Where
Dundy County, 4.24 mi WSW of Benkelman Jones Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
40.033, -101.627

Multiple MPing reports of quarter to golfball size hail.

Hail, Dundy

When
May 18, 4:38 PM MST
Where
Dundy County, 2.24 mi SW of Max
Measured
1.75 in hail
Reported by
Public
Coordinates
40.099, -101.432

The public reported golf ball size hail to the west of Max.

Tornado, Hitchcock

When
May 18, 5:49 PM CST to 5:50 PM CST
Where
Hitchcock County, 1.91 mi WSW of Stratton to 1.85 mi WSW of Stratton
Rating
EF0
Path length
0.21 mi
Path width
50 yd
Property damage
$80,000
Reported by
Storm Chaser
Coordinates
40.136, -101.261

A storm chaser relayed that a satellite tornado from the main tornado to the north crossed Highway 34 along with flipping a pivot.

Tornado, Hitchcock

When
May 18, 5:49 PM CST to 6:15 PM CST
Where
Hitchcock County, 3.4 mi WNW of Stratton to 1.81 mi WNW of Palisade Rich Arpt
Rating
EF3
Path length
10.68 mi
Path width
250 yd
Property damage
$575,000
Reported by
NWS Storm Survey
Coordinates
40.163, -101.292

The tornado touched down south of Muddy creek where it tore shingles off of a house. The tornado then traveled to the north and crossed Road 714. As it crossed the road it completely removed a metal machine shed, which included pulling bolts through the concrete foundation. The structure was tossed roughly 50 yards to the north. Other notable damage at this location included leveling two buildings at an old farmstead, pushing a combine roughly 60 feet, tipping over an empty grain cart into a grain truck, pushing a drill backward in the shape of a quarter circle, and then scattering seven empty cattle feeders feeders in a line going north into a wheat field.

The tornado continued north to CR 717 where it damaged trees and grain bins, broke a power pole, and blew a stock tank over a hundred yards at a homestead. The tornado then turned northeast crossing 12th Ave and CR 720 causing damage to trees, pivots, or structures. It then turned back north after passing the CR 720 and Veteran's Highway intersection. It continued along Veteran's Highway, breaking off 30 power poles before ending just south of a homestead between CR 723 and CR722.

The path north of CR 714 is estimated based on radar imagery and connecting the points of the tornado damage that was surveyed.

Thunderstorm Wind, Hitchcock

When
May 18, 5:51 PM CST
Where
Hitchcock County, 3.76 mi WNW of Stratton
Measured
104 kt (120 mph) estimated gust
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
40.177, -101.292

An NWS Storms survey found evidence of straight line winds along Road 714 north of Stratton in the form of 50 yards of fence posts broken near poles. An additional 3 power poles were also found snapped roughly 3-5 feet from the surface. Further east along Road 714 hardwood trees had been uprooted. Further to the east a large 10 inch tree uprooted; additional trees around 2 foot in diameter were also uprooted.

Thunderstorm Wind, Hitchcock

When
May 18, 5:58 PM CST to 5:59 PM CST
Where
Hitchcock County, 4.43 mi NNW of Stratton
Measured
87 kt (100 mph) estimated gust
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
40.207, -101.269

A NWS storm survey found damage to a farmstead at the intersection of CR 716 and 351 from straight line winds. Damage included part of a wheat header rotated in place. An empty grain bin was destroyed, with parts of it blown against a machine shed to the northeast. Part of door blown off track; doors were closed. Part of the destroyed bin was impaled in the roof. Wheels on a grain auger were bent. Hardwood trees were snapped. A roof was also blown off of a well house. Another farmstead to the northeast across Road 351 sustained damage which included an empty gravity wagon tipped over along with a large swath of tree trunks apart of a wind break snapped. An old barn was also collapsed.

Hail, Hitchcock

When
May 18, 6:03 PM CST
Where
Hitchcock County, 4.42 mi NNW of Stratton
Measured
2 in hail
Reported by
Public
Coordinates
40.207, -101.269

The public reported two inch hail.

Tornado, Hitchcock

When
May 18, 6:04 PM CST to 6:07 PM CST
Where
Hitchcock County, 5.44 mi SW of Palisade Rich Arpt to 5.39 mi SW of Palisade Rich Arpt
Rating
EFU
Path length
0.51 mi
Path width
50 yd
Reported by
Unknown
Coordinates
40.236, -101.280

High resolution satellite imagery showed the path of a satellite tornado that moved northwest across a field northwest of the intersection of 12th Ave. and Drive 350. No damage was reported from this tornado. This tornado occurred during the longer lived EF 3 tornado that moved north through the county.

Thunderstorm Wind, Hitchcock

When
May 18, 6:10 PM CST
Where
Hitchcock County, 2.89 mi WSW of Palisade Rich Arpt
Measured
64 kt (74 mph) estimated gust
Property damage
$80,000
Reported by
NWS Storm Survey
Coordinates
40.278, -101.267

An NWS Storm Survey found a metal door to a shed partially torn off along with a flipped irrigation pivot.

Thunderstorm Wind, Hitchcock

When
May 18, 6:10 PM CST
Where
Hitchcock County, 3.11 mi SSW of Palisade Rich Arpt
Measured
104 kt (120 mph) estimated gust
Property damage
$180,000
Reported by
NWS Storm Survey
Coordinates
40.260, -101.246

An NWS Storm Survey found a pivot tipped over along with damage to the end of it. 10 power poles were broken as well.

Tornado, Dundy

When
May 18, 5:54 PM MST to 5:55 PM MST
Where
Dundy County, 1.22 mi E of Max
Rating
EFU
Path length
0.13 mi
Path width
50 yd
Reported by
NWS Employee
Coordinates
40.121, -101.377

An off duty NWS Employee reported a tornado to the east of Max and crossing US Highway 34.

Hail, Dundy

When
May 18, 6:16 PM MST
Where
Dundy County, 3.7 mi ESE of Parks
Measured
1 in hail
Reported by
Public
Coordinates
40.024, -101.659

MPing report of quarter size hail.

Thunderstorm Wind, Hitchcock

When
May 18, 7:44 PM CST to 7:48 PM CST
Where
Hitchcock County, 4.43 mi WSW of Stratton to 2.1 mi WSW of Stratton
Measured
104 kt (120 mph) estimated gust
Property damage
$350,000
Reported by
NWS Storm Survey
Coordinates
40.123, -101.306

A storm survey found estimated 120 mph straight line winds that continued along Highway 34 to the northeast. Multiple sheds and at least 15 power poles were blown down along with numerous large tree limbs. 3 center pivots along the straight lined wind path were also flipped. The damage path was roughly 1600 yards wide.

Hail, Hitchcock

When
May 18, 9:25 PM CST
Where
Hitchcock County, 0.4 mi ESE of Trenton
Measured
0.75 in hail
Reported by
Public
Coordinates
40.178, -101.013

The public reported dime to penny size hail in Trenton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyThe tornado archive for Nebraska, 2025Warnings in Nebraska, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1257116, 1257120, 1257124, 1257135, 1257176, 1257186, 1259555, 1259556, 1257147, 1264154, 1259557, 1259558, 1257159, 1257137, 1257171, 1257173.